Diet VS Statins

Statins Vs Diet

Researchers looked at a measurement defined as Number Needed to Treat (NNT) comparing people who used statins (cholesterol lowering drugs) and those on a Mediterranean Diet. NNT is a useful measurement that looks at the estimate of people needed to undergo a treatment in order to prevent one more additional adverse outcome from happening. Researchers also look at the Number Needed to Harm (NNH) to look at the possible side effect risks.

Statins:

The researchers looked at people on statin drugs for 5 years who had no history of heart disease. The NNT for this group was 104, meaning 104 people would have to take the drug to see one extra person’s heart attack being prevented. NNH was 1 in 50 people who developed diabetes. Also, 1 in 10 people experienced muscle damage (rhabdomyolysis) and undiagnosed muscle pain was not even included in these findings.

When looking at a population of people who have a history of heart disease the NNT was 83 to prevent 1 more death, 39 to prevent 1 more non-fatal attack. The NNH findings were the same for those who had no history of heart disease.

Mediterranean Diet:

Researchers looked at a population in a randomized trail of those who were on the Mediterranean diet for 5 years. They found that the NNT for this group was 61 for prevention of stroke, heart attack, or death. There were NO NNH found for the group on this diet.

For those who have had a heart attack in the past the NNT for those on the diet is 18 for another heart attack, and the NNT for preventing cancer and death was 30.5

Take Home:

What these statistics show is that a Mediterranean Diet is a better choice than statins for prevention of stroke, heart attack, and even death.

If you or someone you know is at risk find out how to get your diet back on track to help prevent these unhealthy outcomes.

dietvsstatins

Other Health Topics:

Diabetes

Injury Rehab

Nutrient Needs For Women

Mediterranean Diet

Proper Sitting Position

Remember that this information is for educational purposes only. Seek the advice of a health specialist before making any changes to your healthcare.

REF:

http://mydigimag.rrd.com/display_article.php?id=1960361&id_issue=250931

Liver Damage

FDA Warns of Liver Damage

In May 2014 the Food and Drug Administration (FDA) released a publication that served as a consumer fact sheet about drugs and liver damage. According to the FDA the latest data suggests that over-the-counter drugs, prescription drugs, and dietary supplements cause more acute liver failure cases than all other causes combined.

It is difficult to identify vulnerable people because even drugs that have been deemed safe in clinical trials may still be harmful to some individuals. Also, the more medications you take, the more likely you are to have trouble.

Acetaminophen overdose is the most common cause of drug related liver injury. Acetaminophen is an active ingredient in hundreds of OTC and prescription drugs. It is used to treat muscular pain, headaches, fever, allergies, cold, flu, and even insomnia. Some non-steroidal anti-inflammatories and antibiotics have also been tied to liver damage. The FDA has also given public health warnings against companies marketing supplements for weight loss and muscle building.

Acute liver failure is a rapid deterioration of the liver’s ability to function. Some signs and symptoms of liver problems include: feeling tired, yellow eyes and skin (jaundice), poor appetite, and itchy skin. If you notice these signs or symptoms after taking a new medication seek medical help immediately.

You should discuss the risk and benefits of medications with your doctor before taking them. Also discuss the use of dietary supplements with your clinician before taking them.

Remember that the liver is able to regenerate even after about 65% of it is destroyed. Other contributors that put you at risk of acute liver failure include obesity and alcohol consumption.

Further Reading:

Liver Detox

Daily Nutrition with Supplements

Danger: Binge Drinking

Wellness Programs

 

Remember that this information is for educational purposes only. Seek the advice of a health specialist before making any changes to your healthcare.

 

Ref:

http://www.fda.gov/forconsumers/consumerupdates/ucm398855.htm

http://www.fda.gov/Drugs/DrugSafety/InformationbyDrugClass/ucm165107.htm